Benedryl as a sleeping pill? What do you all think.

  1. These past few nights, there has been events at work, and in my life, that are causeing me sleep problems. I always have sleep problems, but I have managed to get atleast 4 hours per night, but not the last few nights. I have now gone 6 days with no sleep. I didnt even lay down because I knew I couldnt sleep 6 DAYS PEOPLES! isnt that almost 150 hours with 0 sleep. the freaky thing is I'm not that tired, I just hurt everywhere, and I'm seeing things that arent there. I'm serious! Its like seeing ghosts all around . . . no, I dont think I'm going psychoic, but it seems like I have stepped into another dememsion. I am loosing function at work, and the last time I was there )yesterday( Something happened that really upset me.

    Anyways Today I had off, still couldnt sleep (I laid down and tossed and turned having flashbacks about a freind of mine that died in a car crash *because I'm being pressured to get my drivers license probably*

    anywho, I downed some benedryl, and I know that that will start taking affect soon. Nothing knocks me out like benedryl. Nothing is stopping the flashbacks of the failiures in my life either, to add to everything else.

    The moral of the question is, I'm not abusing drugs by thaking benedryl as a sleeping pill am I???
    •  
  2. 55 Comments

  3. by   DIPLOMATICRN4HIRE
    Well you are replacing one issue with another issue.
    Since Im also writting on your other thread about the driving, then I guess I should also say something here.
    I understand that you have a friend that passed from a car accident. Were you in the accident with your friend?
    Oh and about the benedryl- yes it has a side effect that will allow you to sleep, but you also can become dependent of the compounds in the product.
    It will become physically and mentally incompatable for you to function to your ability if you are sleep deprived.
    Its best that you seek other ways to dispense your energys to allow you to sleep.
    Zoe
  4. by   mark_LD_RN
    benadryl works but i find dramamine works better hope you feel better
  5. by   renerian
    One of the side effects of long term benedryl use is depression. I use tylenol pm periodically for sleep.


    renerian
  6. by   hapeewendy
    an occasional benedryl or gravol (dramamine etc) is one thing but I dont suggest using them everyday...
    my mom takes a gravol every night and she will not listen to me when I nag at her (wow theres role reversal for ya haha)
    I am blessed with the ability to sleep anytime anyplace so I'm sorry I have no first hand advice to offer you
    other than the usual of limiting your caffeine intake , take a warm bath or shower, have a quiet room, let your senses rest etc
    if it keeps goin on see the MD and explain how stressed you've been lately
    mind you I'm still gonna nag you to talk to someone about all the stress you've had to deal with these days, doesnt have to be a doctor but talk to someone girl!
  7. by   OBNURSEHEATHER
    Originally posted by ITSJUSTMEZOE
    Well you are replacing one issue with another issue.
    Ahhh.... words of wisdom!

    You need to work on the issues that are causing you stress and lack of sleep, not take pills to suppress them. No, it's probably not a problem now, but you're creating a potential disaster.

    Heather
  8. by   Rustyhammer
    Once you get your drivers license you will sleep better.
    -R
  9. by   OBNURSEHEATHER
    Originally posted by Rustyhammer
    Once you get your drivers license you will sleep better.
    -R
    Hopefully just not when she's driving.
  10. by   austin heart
    [QUOTE]Originally posted by renerian
    [B]One of the side effects of long term benedryl use is depression. I use tylenol pm periodically for sleep.

    the depression thing is good to know. i use to take it all the time when i worked nights.
    fyi: the sleepmed in tylenol pm is benedryl.
  11. by   SmilingBluEyes
    ask a doctor mandi.......we are NURSES. I wish ya well. You may need a checkup.
  12. by   shay
    Originally posted by mark_LD_RN
    benadryl works but i find dramamine works better hope you feel better
    Yeah baby!! :chuckle

    I am an insomniac from hell. Benadryl is my 'backup' for sleep. I started taking melatonin 3mg qhs. That stuff is fab. I loooove it. Doesn't have the s/e's of benadryl (constipation, inc. BP).

    My doc had me on neurontin for sleep, which is actually an epileptic drug but has an unlabeled use as sleep aid. It's non-narcotic, and worked very well for me. I had to stop taking it, though, b/c I'm going to start a family soon and it's incompatible w/pregnancy.

    I would recommend you deal w/the other issues in your life too, and also see a doc. Sweet dreams!!
  13. by   Sleepyeyes
    Mandi, are you drinking more coffee than usual, or taking in caffeine in other beverages like Mountain Dew or Pepsi?

    Please take a look at your diet when you have sleep problems; that could be the culprit.
  14. by   OBNurseShelley
    Do you have anyone else besides this forum that you can talk to??? You seem to have a lot of (for lack of a better term) "issues" and I think a real person, someone that you can confide in a good friend, a teacher, parent, etc, might give you more support than people you don't even know on here. While I enjoy this forum as much as anyone else, when I have problems I look to my friend's and family for support. Just a thought.

close